Hawaii, 2018

Volcanic Ashfall in Hawaii, May 19 to 24, 2018

May 19 to 24, 2018 · NWS HFO · 8 events in 1 county or zone

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 19, 3:31 PM HST, 1 hour 29 minutes earlier.

Area forecast discussion, May 19, 3:31 PM HST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
331 PM HST Sat May 19 2018

.SYNOPSIS...

High pressure north of the area will provide for a typical trade
wind weather pattern through the weekend and on through next week.
Clouds and passing showers will favor windward and mauka areas,
while most leeward locations remaining generally dry.

&&

.DISCUSSION...
A 1027 mb surface high is centered far north of the area with a
ridge extending eastward from the high center. This places the
islands in a moderate trade wind environment. The high is forecast
to move slowly eastward over the next few days. A cold front is
forecast to pass by far north of the area Monday and Tuesday. A
slight decrease in trade wind speeds are expected during that time
frame. A new high will build in north of the area behind the
front with trade winds picking back up again for the remainder of
the week.

The airmass in the island vicinity will remain generally on the
stable side through the weekend and on through next week, as an
upper ridge remains nearly stationary just east of the state. An
upper low is forecast to linger several hundred miles west of the
area through the forecast period. Models indicate that some high
clouds may get drawn up over the area from time to time in
southwesterly flow east of the low.

An area of showery clouds can be seen upwind of the Big Island.
This will likely cause an uptick in shower activity tonight and
Sunday morning over windward areas of the Big Island and possibly
east Maui. Otherwise just passing light showers are expected over
windward and mauka areas with most leeward locations remaining
dry. Models indicate that there may be an uptick in shower activity
later next week as moisture from an old front gets caught up in
the trades.

Close monitoring of Kilauea on the Big Island continues, as Hawaii
Volcano Observatory (HVO) personnel indicate that additional steam
driven explosions are possible at any time. If a large explosion were
to occur, an Ashfall Advisory or Warning would likely be necessary.

&&

.AVIATION...
A stable, fresh to strong trade wind flow will persist through
the weekend. Surface high pressure along 30N is driving sustained
trade winds of 20 kts or greater at numerous observing sites, and
ridging aloft is maintaining a fairly strong inversion between
5,000 to 7,000 ft. As a result, low level mechanical turbulence
will continue to the lee of the islands through at least the
weekend, and AIRMET TANGO remains in place.

Limited clouds and showers will primarily affect the windward and
mountain areas. VFR conditions will dominate, with isolated MVFR
conditions possible in clouds and showers along windward slopes.
Expect an increase in showers for windward Big Island tonight.
Otherwise, similar conditions are due tomorrow.

After a series of eruptions at the Kilauea/Halemaumau crater last
night and this morning, activity decreased this afternoon. At
this time, there are no SIGMETs for volcanic ash in place, though
the Hawaii Volcano Observatory points out that additional
eruptions are possible at any time and with little warning.

&&

.MARINE...
A ridge of high pressure located far to our north will continue to
support fresh to strong trades through the rest of the weekend and
into next week. As a result, a Small Craft Advisory (SCA) is in
effect for the windward waters of Maui County, the leeward waters
stretching from Oahu to the Big island, including Maalaea Bay, the
Pailolo and Alenuihaha channels, and waters off the Kau coast of
the Big Island. This boost in the trades have resulted in rough
waters, as well as seas near 10 feet.

The windy trades eases off slightly on Tuesday, which will result
in the reduction of the coverage of the SCA to the more typical
windy waters around Maui County and waters south of the Big
Island. A new surface ridge will help maintain this coverage for
the second half of the week, or even beyond.

The north-northwest (330-350 deg) swell that graced our north and
west facing shores Friday, will continue to subside through the
rest of the weekend. Another north- northwest pulse with a similar
magnitude is slated to arrive around the middle of next week.

Two overlapping long-period south-southwest (190-200 deg) swells
from a couple of sources that passed near New Zealand around a week
ago will fill in and peak over the remainder of the weekend.
Latest observations from the buoy off Pearl harbor, suggest the
swell, and surf, is coming in slightly below guidance, while the
more distant buoys far to the south of the islands, buoy 51002 and
51003, is showing a downtrend already. Another similar pulse out
of the south- southwest is expected through midweek or by Thursday.

A sustained stronger trades will result in slightly higher surf
on Sunday along east facing shores. It will hold at this height
until the trades eases off slightly during the middle of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters.

&&

Synopsis/Discussion...Burke
Aviation...Wroe
Marine...Lau

In the hours before

Special weather statement, May 19, 5:00 PM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
500 PM HST Sat May 19 2018

HIZ024-200600-
South Big Island-
500 PM HST Sat May 19 2018

..TRACE ASHFALL POSSIBLE FROM KILAUEA VOLCANO...

Occasional small bursts of volcanic ash may emanate from
Halemaumau Crater (19.4N 155.3W). These bursts may be brief and
could occur at multiple times. Low level winds would tend to push
any ash clouds toward the southwest. Most ash fallout would remain
mainly over the Kau district and Highway 11 to the southwest of
the town of Volcano.

Hawaii Volcano Observatory reports that additional explosions are
possible at any time with little warning. If this occurs, an
Ashfall Advisory or Warning would likely be necessary.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org

The USGS website for submitting ash reports can be found at
http://hawaiiash.science

Burke

Event by event

8 volcanic ashfall. Local standard time, as filed.

Volcanic Ashfall, South Big Island

When
May 19, 5:00 PM HST to 8:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 20, 6:52 AM HST to 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 20, 9:57 AM HST to 4:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 20, 3:58 PM HST to 10:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 21, 1:50 AM HST to 2:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 21, 1:37 PM HST to May 22, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 22, 7:06 AM HST to May 23, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 23, 10:06 AM HST to May 24, 10:30 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

What these are

The record’s own kinds of event.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749980, 749981, 749982, 749984, 749989, 749991, 749992, 749993.